account
search
search

Only some gain weight post Depo-Provera

  |   July 27, 2009 at 9:30 PM
GALVESTON, Texas, July 27 (UPI) -- U.S. researchers say they can identify women who are likely to gain weight while using Depo-Provera, or the birth control shot.

Researchers at the University of Texas Medical Branch at Galveston say their findings dispel the myth that all women who use DMPA will gain weight and will help physicians to counsel patients appropriately.

"DMPA-related weight gain is linked to increased abdominal fat, a known component of metabolic syndrome, which raises the risk of obesity-related conditions such as cardiovascular disease, stroke and diabetes," corresponding author Dr. Abbey Berenson says in a statement.

The researcher tracked 240 women ages 16-33 who used DMPA for up to three years.

The researchers found that early gainers exhibited three major risk factors -- body mass index under 30, having children before starting DMPA and a self-reported increase in appetite after six months of DMPA use.

The study, scheduled to be published in the August issue of Obstetrics and Gynecology, also found that those who had gained more than 5 percent of their body weight within six months, or after just two injections of DMPA, continued to gain significant weight during the next 30 months.

© 2009 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
x
Feedback